Connect with others who understand.

sign up log in
Resources
About myRAteam
Real members of myRAteam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Plaquenil

Plaquenil

Has anyone had a change in their vision after being on Plaquenil for only a few weeks? The research I have done seems to indicate this only happens after long term use. My rheumy seems to think that the blurriness is probably just from the dry eyes, but suggested I see the opthalmologist. (Saw my former opthalmologist about 2 months prior to starting the Plaquenil, and eyes appeared normal.) However, the blurry vision I experience now seems more so than before taking the drug. Not getting… read more

A myRAteam Member said:

Thanks for your input, Estela. I don't find any warnings about glaucoma as a possible side effect listed by the makers of Plaquenil on their physicians' leaflet, but now I have done a bit of sleuthing on the internet. There are reports of glaucoma occurring when the drug is taken along with Enbrel: https://www.ehealthme.com/ds/plaquenil/glaucoma/ And reports of blurry vision when taken for less than a month: https://www.ehealthme.com/ds/plaquenil/vision-blurred/ Anecdotally, it seems it can be a problem, especially if you are female and over 60. Makes you wonder how much outside research doctors actually do, or if they just parrot back the info from the drug companies. Hmmmmm.

posted over 4 years ago
A myRAteam Member said:

Well, here is a follow-up to my tale of woe! Finally saw the new opthalmologist today who specializes in inflammatory disorders of the eye. Turns out I was not imagining the blurriness, but it isn't related to any Plaquenil toxicity! Seems that I may have the beginnings of age-related macular degeneration and something called map-dot-fingerprint dystrophy (affects the cornea)! Plus I need a new prescription. Glad to have found an expert who will be "eyeing" my visual health every 6 months!

Just goes to show you can't assume the RA to always be the lone culprit.

posted over 4 years ago
A myRAteam Member said:

Plasmaquin is what causes dry eyes. First the cornea is affected followed by retina damage. I urge you to be extremely cautious. God''s eyes are to be cared for as much as our bodies. Plasmaquine or whatever it is called wherever you live is bad news. I share this because I now have advanced glaucoma in right eye and my left eye not as severely damaged. Yes we take dropsor the glaucoma but the prospect of losing eyesight in addition to RA progression is a hard prospect. Not only are we affected but those who love us and live with us are also affected. No short term benefit is worth it if our eyes are so compromised.

posted over 4 years ago
A myRAteam Member said:

Thank you for your kind response, Tessa! I'm hoping the blurriness will get better in time, and may just be part of adjusting to the Plaquenil. But other than the blurriness, so far, so good.

I'm also in the "early stage" of RA, although my rheumy seemed to scoff at the idea of there being an "early" aspect to this illness. Well, it's "early" for me...or should I say new!

Hope the New Year is a healthy one for us all!

posted over 4 years ago
A myRAteam Member said:

Take vitamin D3 10,000 iu daily to help with the hair loss. My eyes seemed to get blurry for a while but it started evening out. I had my eyes checked almost a year after starting it and my eyes are fine.

I hope you feel better soon!

Be well!

posted over 4 years ago
Already a Member? Log in